RPE tears following anti-VEGF therapy

July 23, 2007

Tears of the retinal pigment epithelium (RPE) may develop during the course of anti-VEGF therapy for age-related macular degeneration (AMD) related pigment epithelial detachment (PED).

Tears of the retinal pigment epithelium (RPE) may develop during the course of anti-VEGF therapy for age-related macular degeneration (AMD) related pigment epithelial detachment (PED), according to a study published in the June issue of Retina.

Louis Chang and David Sarraf of the Jules Stein Eye Institute, University of California and Kaiser Permanente, Los Angeles, California, USA conducted a literature search of RPE tears or rips using the PubMed database. They also included a retrospective analysis of an additional five cases of RPE tears following anti-VEGF therapy, four following bevacizumab and one following ranibizumab.

A total of 33 cases of RPE tear after treatment with pegaptanib, bevacizumab and ranibizumab have previously been reported and of these, the authors collected and analysed the data from 25, in addition to the five other cases.

The common features of each of the 30 cases included: advanced age of patient, the presence of fibrovascular PED or PED associated choroidal neovascularization (CNV) and diagnosis of the tear within four to eight weeks of the first or second injection.

The authors concluded that patients with high-risk lesions, in particular large irregular PED associated with CNV, should be advised and monitored carefully for signs of RPE which could limit their visual prognosis.